Georgia, 2009Wildfire in Georgia, January 16 to 20, 2009
January 16 to 20, 2009 · NWS FFC · 2 events in 2 counties and zones
A series of Arctic air mass spread across north and central Georgia during the later half of the month. Rainfall was well below normal during this period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $650
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of Arctic air mass spread across north and central Georgia during the later half of the month. Rainfall was well below normal during this period. Soil and ground conditions were quite dry. A couple of small wildfires in far north Georgia had to be contained by the Georgia Forestry Department.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 16, 5:12 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 16, 5:12 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 AM EST FRI JAN 16 2009
.SHORT TERM /TODAY THROUGH SUNDAY/...
CAN WE SAY COLD? WE ARE STARTING OUT THIS MORNING WITH THE VERY
STRONG UPPER LOW DOMINATING THE EASTERN TWO THIRDS OF THE COUNTRY.
NO INDICATIONS OF IT GOING ANYWHERE JUST YET...WITH NO SIGNIFICANT
HEIGHT RISES OR FALLS ON THE 00Z UA ANALYSIS. SOME SLIGHT RIDGING
BUILDING IN ON THE WESTERN EDGE OF THE LOW AND WITH THE STRONGER
JET ON THE DOWNSTREAM SIDE IT DOES PROGNOSTICATE SOME
MODIFICATION...AS WE WILL SEE BY SATURDAY...BUT ANOTHER CLIPPER
WILL MOVE IN BY THE END OF THE WEEKEND WITH ANOTHER REINFORCING
SHOT OF COLD AIR.
IN THE MEANTIME...WE HAVE SOME EXTREMELY COLD AIR TO DEAL WITH.
MAV HIGH TEMPS ARE THE WARMEST OF THE LOT FOR JUST ABOUT
EVERYWHERE TODAY. DESPITE THE SUNSHINE EXPECTED TODAY...STRONG
CAA WILL DOMINATE FOR THE NEXT 24 HOURS AND JANUARY SUNSHINE ISNT
EXACTLY STRONG ENOUGH TO OVERCOME AN ARCTIC HIGH LIKE THIS. SEE NO
REASON WHY THE MAV WOULD EXPECT TEMPS TO WARM...FOR EXAMPLE...20+
DEGREES AT AHN. HAVE UNDERCUT GUIDANCE JUST ABOUT EVERYWHERE TO
ACCOUNT FOR THE SUPER COLD AIRMASS. WILL CONTINUE WIND CHILL
ADVISORY FOR THIS MORNING...THOUGH AM NOT SURE THAT ALL AREAS WILL
MAKE CRITERIA...BUT BETTER TO LEAVE IT OUT THAN MESS WITH IT.
TONIGHTS LOWS WILL BE INTERESTING AS THE HIGH PRESSURE SETTLES
JUST TO OUR NORTH. LATEST RUNS ARE NOT SHOWING QUITE THE BITTERLY
COLD TEMPS THAT THE RUNS WERE SHOWING A COUPLE OF DAYS AGO...
THOUGH WHATS ANOTHER 4-5 DEGREES? HAVE UNDERCUT GUIDANCE
AGAIN...THUS TAKING SOME AREAS INTO THE SINGLE DIGITS. WILL
DEFINITELY SEE SOME MODIFICATION ON SATURDAY WITH HIGHS MOSTLY IN
THE 40S.
HIGH MOVES OFFSHORE SATURDAY NIGHT AS A CLIPPER WAVE MOVES DOWN
THE UPPER FLOW. SOME QUESTION AS TO HOW MUCH MOISTURE WILL RETURN
AROUND THE PERIPHERY OF THE HIGH BEFORE THE WEAK FRONT ARRIVES
SATURDAY NIGHT. GFS MUCH MORE MOIST THAN THE ECMWF...BUT THE ECMWF
IS TRENDING STRONGER WITH THE SHORTWAVE. IN ADDITION...THE GFS HAS
SPED THE SYSTEM UP FROM PREVIOUS RUNS. THUS HAVE TAKEN A BLEND OF
POPS...NOT AS HIGH AS THE GFS. COMPLICATING FACTOR IS THAT
OVERNIGHT LOWS ARE DEFINITELY SUPPORTIVE OF FROZEN PRECIP...SO IT
IS JUST A MATTER OF WHEN MOISTURE ARRIVES...AND HOW LONG IT
LINGERS...VERSUS THE TEMPERATURE PROFILE. HAVE INCLUDED LIGHT SNOW
LATE SATURDAY NIGHT...TRANSITIONING BACK TO RAIN (EXCEPT IN THE
HIGHEST ELEVATIONS OF THE MOUNTAINS) SUNDAY...AND BACK TO SNOW OR
A RAIN/SNOW MIX SUNDAY NIGHT. WITH THE SUDDEN INCREASE IN MOISTURE
ON THE GFS...AM DEFINITELY NOT CONFIDENT ENOUGH TO PUT IN ANY
ACCUMULATIONS...THOUGH ITS POSSIBLE THE MOUNTAINS MAY SEE A
DUSTING. WILL HAVE TO REFINE THIS...IF THE MODELS CONTINUE TO
REACH A CONSENSUS...WITH LATER FORECASTS.
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BEHIND THE CLIPPER WE GET A REINFORCING SHOT OF COLD AIR FOR THE
FIRST PART OF THE WEEK. TOWARD MID-WEEK...THE EXTENDED MODELS
DIVERGE SIGNIFICANTLY WITH THE SURFACE FEATURES. THE GFS AND ECMWF
BOTH HAVE ANOTHER STRONG CLIPPER PUSHING THROUGH BUT THE ECMWF IS
DEVELOPING A SURFACE LOW TO SWING AROUND THE TENNESSEE VALLEY...
WHEREAS THE GFS JUST BRINGS A SLUG OF MOISTURE AROUND THE BASE OF
THE LOW WITH NO SIGNIFICANT SURFACE REFLECTION (A WEAK ONE DOES
GET SHUNTED INTO THE GULF). WAY TOO LITTLE CONFIDENCE IN EITHER
SOLUTION TO INCLUDE POPS FOR NOW...HOWEVER BOTH MODELS ARE
TRENDING MUCH COLDER FOR HIGHS TUESDAY. HAVE NOT BOUGHT INTO THIS
JUST YET BUT WILL MONITOR TRENDS.
LATER IN THE WEEK...WE TRANSITION TO ALMOST A ZONAL PATTERN (VERY
WEAK NORTHWEST FLOW) WITH WARMER TEMPS PROGGED. HOWEVER...BOTH
THE GFS AND ECMWF HAVE ANOTHER COLD SURFACE HIGH KNOCKING ON THE
DOORSTEP AT THE END OF THE EXTENDED...SO WELL HAVE TO WAIT AND
SEE IF IT ENDS UP MAKING IT ALL THE WAY DOWN HERE.
&&
.FIRE WEATHER...
WITH THE EXTREMELY COLD AND VERY DRY AIRMASS IN PLACE...THE RED
FLAG WARNING FOR TODAY REMAINS IN PLACE. TEMPS WARM TOMORROW AND
WE SEE SOME (VERY VERY SLIGHT) IMPROVEMENT IN DEWPOINTS. IT IS
POSSIBLE RH CRITERION MAY NOT BE MET EXTREME NORTH ON SATURDAY BUT
WILL LEAVE RFW ALONE. NO FIRE WEATHER CONCERNS ON SUNDAY AT THIS
TIME WITH RETURN OF MOISTURE.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST THRU THE FORECAST ALL AREAS. MAINLY A
WIND FORECAST THROUGH 12Z (18Z FOR ATL). WINDS WILL REMAIN JUST WEST
OF NORTH THRU THE DAY AT AROUND 10 KTS. THEN AFTER SUNSET WINDS
SHOULD DROP OFF RAPIDLY AS THE RIDGE WILL BE DIRECTLY OVER THE
FORECAST AREA. FOR ATL AFTER 12Z...WINDS WILL BECOME EAST TO
SOUTHEAST BUT REMAIN LESS THAN 10KTS THRU 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 35 15 39 27 48 / 0 0 0 10 30
ATLANTA 32 17 43 34 49 / 0 0 0 20 30
BLAIRSVILLE 31 8 33 23 38 / 0 0 0 20 30
CARTERSVILLE 30 12 43 29 46 / 0 0 0 20 30
COLUMBUS 38 19 49 35 53 / 0 0 0 10 30
GAINESVILLE 32 13 35 30 39 / 0 0 0 20 30
MACON 41 16 47 32 53 / 0 0 0 10 30
ROME 32 7 42 27 44 / 0 0 0 20 30
PEACHTREE CITY 33 9 41 25 50 / 0 0 0 20 30
VIDALIA 43 15 50 25 54 / 0 0 0 0 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR ALL OF NORTH AND CENTRAL GEORGIA.
RED FLAG WARNING FROM 11 AM TO 9 PM EST SATURDAY FOR ALL OF NORTH
AND CENTRAL GEORGIA.
WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING
ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...
DAWSON...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HALL...
HARALSON...LUMPKIN...MURRAY...PAULDING...PICKENS...POLK...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.
&&
TDP
Hazardous weather outlook, Jan 16, 5:03 AM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 AM EST FRI JAN 16 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
503 AM EST FRI JAN 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS FIRE WEATHER CONDITIONS FOR NORTH AND CENTRAL GEORGIA
THIS AFTERNOON. ALSO...DANGEROUS WIND CHILLS THIS MORNING FOR
NORTH GEORGIA.
.SYNOPSIS...
STRONG ARCTIC HIGH PRESSURE CENTERED OVER THE MID MISSISSIPPI
VALLEY WILL CONTINUE TO BUILD INTO GEORGIA THROUGH TONIGHT. THIS
WILL BRING GUSTY WINDS THIS MORNING...AND VERY DRY AIR THIS
AFTERNOON. THE LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL PRODUCE
DANGEROUS FIRE WEATHER CONDITIONS. FOR MORE INFORMATION...SEE THE
LATEST RED FLAG WARNING.
ALSO...THE GUSTY WINDS THIS MORNING COMBINED WITH THE VERY COLD
TEMPERATURES WILL PRODUCE DANGEROUS WIND CHILLS. FOR MORE
INFORMATION...SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DANGEROUS FIRE WEATHER CONDITIONS ARE LIKELY AGAIN ON SATURDAY.
OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
Wildfire, Lumpkin
- When
- January 16, 7:15 AM EST to 10:30 AM EST
- Where
- Lumpkin forecast zone
- Property damage
- $150
- Reported by
- Park/Forest Service
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The Georgia Forestry Commission reported that a human caused wildfire had to be contained at Dockery Gap. Approximately 0.16 acres of forest were burned.
Wildfire, Murray
- When
- January 20, 2:00 PM EST to 5:00 PM EST
- Where
- Murray forecast zone
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Georgia Forestry Commission reported that approximately 1/10 of a forest area was burned by a human caused wildfire. The fire was named 630F.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Iowa, January 16, 20091 death · 1 event
- Winter Weather in North Dakota, January 16 to 18, 200936 events
- Cold in New Jersey, January 16 to 18, 200921 events
- Extreme Cold and Cold in New York, January 16, 200914 events
- Blizzard and Winter Storm in Alaska, January 16 to 18, 200956 kt wind · 12 events
- Cold in Pennsylvania, January 16 to 18, 200910 events
- Cold in Alabama, January 16 to 17, 20097 events
- Cold in New York, January 16 to 17, 20097 events
- Extreme Cold in Ohio, January 16 to 17, 20096 events
- Cold in Maryland, January 16 to 18, 20095 events
- Extreme Cold in Pennsylvania, January 16 to 17, 20095 events
- Extreme Cold in West Virginia, January 16 to 17, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149614, 149615.